Wyoming, 2026

High Wind in Wyoming, March 9, 2026

March 9, 2026 · NWS RIW · 1 event in 1 county or zone

Strong downslope winds developed along the East Slopes of the Wind River Range.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

Strong downslope winds developed along the East Slopes of the Wind River Range.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Mar 9, 4:35 AM MST, 5 hours 13 minutes earlier. Its key messages:

  • Wind gusts of 35 to 55 mph will be widespread across the area today. Gusts up to 75 mph are expected over Red Canyon/South Pass.
  • There is a 20-30% chance for rain showers over far northern portions of Johnson County between 6 PM and midnight. Confidence is low for liquid amounts to lead to icy roads as temperatures fall below freezing after midnight.
  • Light snow will occur over northern portions as a cold front slowly moves over the northern half of the forecast area. The heaviest accumulations in the mountains will occur over the northern half of the Bighorns and Absarokas, with 2 to 4 inches possible. Snowfall accumulations during the day near Cody and Johnson County are expected to remain in grassy areas. West-northwest winds, with gusts of 40 to 50 mph, will occur over central and southern portions.
  • Widespread gusty winds 30 to 60 mph for the rest of the week, with Thursday looking to be the day of greatest winds.
Area forecast discussion, Mar 9, 4:35 AM MST, 5 hours 13 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
535 AM MDT Mon Mar 9 2026

.KEY MESSAGES...

- Wind gusts of 35 to 55 mph will be widespread across the area
  today. Gusts up to 75 mph are expected over Red Canyon/South
  Pass.

- There is a 20-30% chance for rain showers over far northern
  portions of Johnson County between 6 PM and midnight.
  Confidence is low for liquid amounts to lead to icy roads as
  temperatures fall below freezing after midnight.

- Light snow will occur over northern portions as a cold front
  slowly moves over the northern half of the forecast area. The
  heaviest accumulations in the mountains will occur over the
  northern half of the Bighorns and Absarokas, with 2 to 4
  inches possible. Snowfall accumulations during the day near
  Cody and Johnson County are expected to remain in grassy
  areas. West-northwest winds, with gusts of 40 to 50 mph, will
  occur over central and southern portions.

- Widespread gusty winds 30 to 60 mph for the rest of the week,
  with Thursday looking to be the day of greatest winds.

&&

.DISCUSSION...
Issued at 201 AM MDT Mon Mar 9 2026

The High Wind Warnings for the Absaroka Mountains and Cody
Foothills were allowed to expire a few hours ago, as winds
continue to decrease and the threat for gusts of 75 and 60 mph
(respectively) has gone down. However, gusts of 40 to 55 mph
will continue over the east slopes of the Absaroka, Bighorn and
Wind River Mountains through the rest of the night. Similar
gusts up to 35 mph will also continue over the Cody Foothills
and portions of Natrona County. There will be a 20-50% chance
for snow showers over the Gros Ventres, the southern end of the
Absarokas and the northern end of the Wind River Mountains this
morning. This snow will be the result of low clouds over these
areas that are currently visible on satellite imagery. Localized
amounts of 2 to 3 inches are expected through 18Z.

The overall forecast remains on track for today. A more zonal
flow pattern will be in place today with the PFJ extending from
the PACNW to the Great Lakes. Although the core of the jet will
be north of the Cowboy State, the gradient will remain tight
with widespread 35 to 60kt 700mb winds over much of the CWA.
Winds will increase late this morning with gusts of 35 to 55 mph
in place across much of the CWA by 18Z. Areas east of the
Divide will have gusts on the higher end of that range. The
areas that could have gusts over 60 mph will be the east slopes
of the Wind River Mountains, southern portions of the Absarokas
(specifically the Washakie Needles area) and the Owl Creeks. The
two latter areas are not expected to reach criteria (75 mph),
but the Wind River Mountains still look likely to reach
criteria, so will upgrade the High Wind Watch to a Warning.
There is a 30 to 50% chance for several locations east of the
Divide to have a 60 mph gust, with Meeteetse and Cody having a
60 to 70 % chance, respectively. This is likely a one-time gust
and not indicative over the overall winds expected this
afternoon. It is noteworthy that there is non-zero chance for
these higher gusts. Additionally, an experimental version of the
HRRR is depicting a breaking mountain wave to impact Lander
between 18Z and 00Z. Temperatures will continue to be well above
normal as the winds keep the atmosphere well mixed, with
readings in the 60s for most areas east of the Divide. Areas
along the Wind River and Bighorn River could approach 70F.

Winds will decrease across the area through the evening, with
the threat for high winds decreasing as well. There is a 20-30%
chance for showers toward the Buffalo area, dropping southward
from Sheridan County, this evening as a cold front makes its way
into the forecast area. Temperatures will be dropping through
the evening, reaching the freezing mark by 06Z Tuesday. Roads
could be icy over I- 90 and US-16 if there is enough QPF to wet
the roads, but confidence remains low at this point.

Light snow will develop over the northern mountains Tuesday
morning as the cold front slowly progresses southward. Chances
for snow will increase over Johnson County Tuesday afternoon,
but accumulations will likely be confined to grassy areas due
to the March sun angle. Overall snowfall amounts have trended
downward, with 2 to 4 inches over the Bighorns and 1 to 3
inches over the Absarokas. 1 to 2 inches are forecasted near
Cody and portions of Johnson County along I-25, with most of
this occurring during Tuesday afternoon. The front will continue
its slow southward progression, extending from Lincoln County,
to the Wind River Basin and the Natrona/Johnson county line by
00Z Wednesday. The front gradually reaches the WY/CO border by
12Z Wednesday, resulting in overnight lows in the teens for much
of the area. Because of the front's slow progression, west-
northwest winds gusting 30 to 40 mph will occur across much of
the area west of the Divide, as well as the Wind River Basin and
Natrona County Tuesday afternoon.

Dry conditions return Wednesday, as a ridge rebuilds over the
Great Basin. West to southwest winds, with gusts of 30 to 40
mph, will return across much of the area. Areas prone to
southwest winds will be most impacted. Temperatures look to stay
near normal with readings in the upper 30s to lower 50s across
the area.

The trend of widespread windy conditions, and possibly high winds,
looks to return Thursday and Friday as the PFJ becomes somewhat
zonal (from the PACNW to the Midwest) and a jet streak of 160kt over
southern Canada. This keeps the gradient tight over the Cowboy State
with 700mb winds of 40-70kt over much of the CWA by 12Z Thursday. At
this point, High Wind Watches continue to look likely for the
Absarokas, Cody Foothills, east slopes of the Wind River Mountains,
the east slopes of the Bighorns and Johnson County. The west winds
coming off the Bighorns could lead to a strong crosswind hazard over
I-25. Its also possible the Wind River Basin, Natrona and Sweetwater
counties would need Watches as well. Winds will be increasing
Wednesday night, reaching high wind criteria at or around the 12Z
timeframe. This certainly looks likely for the aforementioned
mountain zones. The lower elevation zones look likely by 18Z. Winds
will decrease across much of the area Thursday night, with high
winds remaining possible over the east slopes of the Absaroka and
Wind River Mountains. This could lead to South Pass being impacted
by 60-80 mph winds for about 36 hrs straight as these conditions
continue into Friday. These overall conditions will continue Friday,
as the northwest flow pattern continues. The high winds from
Thursday are not likely to impact as many areas Friday, but
widespread winds of 40 to 55 mph will occur. The previously
forecasted cold front for Friday is now forecasted to stay well to
the north and will not impact the CWA until Saturday night. This
could lead to a repeat of Friday, with widespread gusts of 40 to 55
mph and the more severe wind gusts being confined to the east slopes
of the Wind river Mountains and the southern end of the
Absarokas.

&&

.AVIATION /12Z TAFS THROUGH 12Z TUESDAY/...
Issued at 534 AM MDT Mon Mar 9 2026

VFR conditions across nearly all terminals throughout the TAF
period. The only exception to this would be KJAC, KPNA, and KBPI
which may see a few brief periods of MVFR through the morning.
Conditions are forecast to improve by the late morning on Monday
with ceilings gradually rising. Around the same time winds will
begin to increase across nearly all terminals. Winds of 15 to 25
knots and gusts of 25 to 35 knots will be frequent. KCPR, KLND, and
KRIW see stronger gusts in excess of 40 knots. KCPR and KLND may see
a period with gusts near or exceeding 50 knots. Winds gradually
decrease by around 00-02Z Tuesday with most terminals seeing a light
breeze of 5 to 10 knots after 06Z through the end of the TAF period.
A nearing weather system will bring in lowering cloud decks as well
as precipitation chances to western terminals by the end of the
period. Mountain obscuration will be possible across western and
some central ranges through the afternoon before gradually
improving. The aforementioned weather system is likely to bring
obscuration back to the area for the end of the TAF period.

Please see the Aviation Weather Center and/or CWSU ZLC and ZDV for
the latest information on icing and turbulence forecasts.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
High Wind Warning from 9 AM this morning to 9 PM MDT this
evening for WYZ015.

&&

DISCUSSION...LaVoie
AVIATION...Dziewaltowski
Hazardous weather outlook, Mar 9, 1:19 AM MST, 8 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
219 AM MDT Mon Mar 9 2026

WYZ001>020-022>030-101230-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Bighorn Basin-Southwest Bighorn Basin-Southeast Bighorn Basin-
Owl Creek and Bridger Mountains-Bighorn Mountains West-
Bighorn Mountains Southeast-Northeast Johnson County-
Southeast Johnson County-Teton and Gros Ventre Mountains-
Jackson Hole-Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
219 AM MDT Mon Mar 9 2026

...HIGH WIND WARNING IN EFFECT FROM 9 AM MDT MONDAY THROUGH 9 PM
MONDAY...

This Hazardous Weather Outlook is for Western and Central Wyoming.

.DAY ONE...Today and Tonight.

Wind gusts of 35 to 55 mph will be widespread across the
area Monday. Gusts up to 75 mph are expected over Red Canyon/South
Pass.

There is a 20-30% chance for rain showers over far northern portions
of Johnson County between 6 PM and midnight. Confidence is low for
liquid amounts to lead to icy roads as temperatures fall below
freezing after midnight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Tuesday...Light snow will occur over northern portions as a cold
front slowly moves over the northern half of the forecast area. The
heaviest accumulations in the mountains will occur over the northern
half of the Bighorns and Absarokas, with 2 to 4 inches possible.
Snowfall accumulations during the day near Cody and Johnson County
are expected to remain in grassy areas. West-northwest winds, with
gusts of 40 to 50 mph, will occur over central and southern portions.

Thursday...Wind gusts of 50 to 60 mph look to impact much of the
forecast area, including the Interstate 25 corridor in Johnson
County.

Friday and Saturday...Similar winds look to return for most areas,
except wind gusts of 40 to 55 mph are expected.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Wind River Mountains East

When
March 9, 9:48 AM MST to 4:32 PM MST
Where
Wind River Mountains East forecast zone
Measured
86 kt (99 mph) measured gust
Reported by
Department of Highways
Coordinates
42.904, -109.273 (the zone’s center; the record gives no point)

Wind gusted to hurricane force for several hours with a maximum wind gust of 99 mph.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2026Every state in 2026This day in weather historyWarnings in Wyoming, March 2026

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1326074.